California, 2018

Damaging Winds in California, September 30, 2018

September 30, 2018 · NWS PSR · 2 events in 1 county or zone

Tropical moisture spread north into Imperial County, ahead of Hurricane Rosa, on September 30th and the moisture led to the development of isolated thunderstorms. Some of the stronger storms produced gusty and damaging winds that impacted the areas around the Imperial Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Tropical moisture spread north into Imperial County, ahead of Hurricane Rosa, on September 30th and the moisture led to the development of isolated thunderstorms. Some of the stronger storms produced gusty and damaging winds that impacted the areas around the Imperial Valley. During the late afternoon, one storm at the El Centro Naval Air Facility measured a wind gust to 59 mph. Strong wind just to the south and in the town of Seeley damaged a number of trees; large branches at least 4 inches in diameter were blown down onto area roads. A Severe Thunderstorm Warning was issued at the time of the wind damage. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 30, 2:54 PM PST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 30, 2:54 PM PST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
354 PM MST Sun Sep 30 2018

.SYNOPSIS...
Scattered to numerous showers and thunderstorms at times can be
expected into Wednesday. This will cause localized flash flooding.
For most areas, the most significant rainfall is expected to occur
Monday night through Tuesday night. Meanwhile, high temperatures
will drop into the 80s beginning Monday. Subsequent weaker weather
systems will move through the western states during the latter
half of the week but with much lower chances of rain.

&&

.DISCUSSION...
Phase one of this multiday weather event started several hours early
with very strong storms over Yuma County already having occurred as
of this writing. At the time the storms first started, one of the
few models that had it forecasted was the UofA WRF-GFS which is
often on the aggressive end of the spectrum of the hi-res models.
However, other hi-res models were also indicating considerable
shower activity (if not strong convection) for later on over much
of southwest Arizona into western Maricopa County. This prompted a
revision of the Flash Flood Watch to start it right away in that
area. This is being driven not only by a preliminary push of
moisture but also one or more perturbations/PV anomalies ahead of
Rosa. The trend of more significant rainfall also affecting areas
east of there tonight has model support (plus ongoing convection
may provide additional lift). Thus, it was decided to start the
Watch early for all of our Arizona zones. Southeast CA (except for
the Lower Colorado River Valley) remains unchanged as it looks
like the more robust precip will remain just east of there until
later Monday. As for Rosa, the latest NHC Advisory has it as
barely a Cat 1. It will continue to weaken and by late Tuesday
morning will be only a tropical depression centered just southeast
of Yuma. 24 hrs after that, it will be only a remnant low
centered near Page.

After this afternoon and tonight, anticipate something of a lull
during the daytime Monday before the arrival of the rainfall
directly caused by the Rosa circulation on Monday night through
Tuesday night. This remains largely unchanged. One thing that has
changed is an increase in the storm total QPF due to activity
today/tonight but also model trends for late Monday night and
Tuesday morning. This is most noticeable over western Maricopa
County, Yuma County, and La Paz County, as well as far northern
Maricopa County.

On Wednesday, the large upper low to our west will start to move
inland, supplying enough forcing to result in scattered instability
showers over much of the Arizona deserts, with isolated showers into
far southeast California. The low will open up and race east across
the area Wednesday night into Thursday and as it passes, rain
chances will steadily diminish; expect just a few lingering showers
or storms over the higher terrain east of Phoenix by Thursday
afternoon.

On Friday a large and broad upper trof is forecast to develop across
the western CONUS and southern Arizona will be on the far southern
periphery of the low and under rather dry westerly flow aloft.
Expect cool but rather dry conditions area wide Friday with deserts
highs hovering near 90 and several degrees below seasonal normals.
There is some uncertainty as to how the large trof will develop over
the weekend, but we will likely see conditions becoming unsettled
with at least isolated showers developing Saturday especially north
and east of Phoenix. It will remain cool with central desert highs
mostly in the 80s.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Showers and thunderstorms are already developing across southwest
Arizona, but much of this activity should stay west of the Phoenix
area this afternoon. We are anticipating additional showers and a
few thunderstorms to develop across southern Arizona later today
before moving into the Phoenix area during the evening and
overnight hours. Coverage of TS is still uncertain but some gusty
southerly or westerly winds and lowering cigs are probable at all
the Phoenix sites. Actual TS over any particular aerodrome is more
uncertain, as is blowing dust, but both are possible albeit not
included in this TAF package. The most likely time frame where
operations would be impacted by storms will be in the 03Z-09Z
range. Scattered showers and variable cigs in a 6K- 10K ft range
will persist well into Monday morning.

Outlook for Monday/Tuesday: A prolonged period of higher impact
weather will affect KPHX through Tuesday morning. Scattered showers
and periods of cigs 4K-6K ft will affect arrival rates for part of
Monday afternoon. Far worse conditions will arrive into the airspace
later Monday evening with widespread moderate/heavy rain, reduced
visibilities, and very low cigs. Many consecutive hours of MVFR
conditions are expected Tuesday morning with several hours of
IFR/LIFR possible within the heaviest rainfall. Though timing is
still uncertain, the worst conditions may occur around the morning
push seriously impacting operations.

Southeast California/Southwest Arizona including KIPL and KBLH:

Showers and isolated storms will move into SE California later
this afternoon and evening which could impacts either of the
airports for a period. Coverage is still a bit uncertain, but
it seems likely showers will be at least scattered, if not
widespread for a period this evening. Thunderstorm activity should
stay to the east of KIPL, but may impact KBLH. The strongest
storms would be capable of producing brief heavy rain, gusty
winds, and localized areas of blowing dust. Storm outflows that
occur will most likely be out of the S-SE to E-SE and sudden wind
shifts may be the greatest impact. Into Monday morning, E-SE winds
ahead of the approaching tropical system will be preferred and a
few showers could linger around the region.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday...
Lingering rain chances continue across the forecast area Wednesday
into Thursday morning...but with much lighter accumulations. On
Friday and Saturday, there will be only slight chances confined
to south-central AZ before chances expand westward into southeast
California Sunday. Below normal high temperatures will persist
this week. Unusually high humidity levels Wednesday will decline
through Friday before leveling off. Despite the drying trend,
humidities will remain above 15%. In fact, most lower deserts will
remain above 20%. Overnight recovery will remain at least good.
Winds will generally be light with more noticeable breeziness by
Sunday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late Tuesday night for AZZ530>563.

CA...Flash Flood Watch through late Tuesday night for CAZ569.

     Flash Flood Watch from Monday morning through late Tuesday night
     for CAZ560>568-570.

&&

DISCUSSION...CB
AVIATION...MO/Kuhlman
FIRE WEATHER...AJ/MO

In the hours before

Special weather statement, Sep 30, 1:38 PM PST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
238 PM PDT SUN SEP 30 2018

CAZ564-565-569-302215-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Palo Verde Valley CA-
238 PM PDT SUN SEP 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IMPERIAL COUNTY
UNTIL 315 PM PDT...

At 237 PM PDT, Doppler radar was tracking a strong thunderstorm near
Glamis, or 26 miles east of Brawley, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Glamis.

This includes CA Route 78 between mile markers 36 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 11495 3299 11520 3332 11508 3321 11472
TIME...MOT...LOC 2137Z 203DEG 16KT 3302 11507

CK
Special weather statement, Sep 30, 2:23 PM PST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
323 PM MST SUN SEP 30 2018

AZZ532-535-536-302315-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
323 PM MST SUN SEP 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
415 PM MST...

At 323 PM MST, Doppler radar was tracking a strong thunderstorm over
Fortuna Foothills, moving north at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Yuma, Fortuna Foothills, Blaisdell, Ligurta, Kinter and Araby.

This includes the following highways...
AZ Interstate 8 between mile markers 8 and 24.
AZ Route 95 between mile markers 31 and 44.
AZ Route 195 between mile markers 22 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3252 11433 3260 11456 3285 11443 3278 11417
TIME...MOT...LOC 2223Z 201DEG 14KT 3264 11444

CK
Special weather statement, Sep 30, 2:25 PM PST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
325 PM PDT SUN SEP 30 2018

CAZ564-565-567-569-302315-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Palo Verde Valley CA-Imperial Valley CA-
325 PM PDT SUN SEP 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IMPERIAL COUNTY
UNTIL 415 PM PDT...

At 325 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Holtville to 13 miles
southwest of Cibola. Movement was northwest at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Glamis.

This includes CA Route 78 between mile markers 28 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3312 11541 3343 11490 3319 11469 3287 11521
TIME...MOT...LOC 2225Z 129DEG 7KT 3298 11519 3320 11481

CK
Local storm report, Sep 30, 2:33 PM PST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
333 PM MST SUN SEP 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FLASH FLOOD      1 SSE FORTUNA FOOTHILLS 32.64N 114.40W
09/30/2018                   YUMA               AZ   TRAINED SPOTTER

            WASH RUNNING OVER THE STREETS AT 40TH AVE.
            AND DRIFTWOOD DR. AND 52ND ST. AND DRIFTWOOD
            DR. IMPASSABLE.

&&

JS
Local storm report, Sep 30, 2:37 PM PST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
337 PM MST SUN SEP 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 SSE FORTUNA FOOTHILLS 32.64N 114.40W
09/30/2018  M1.84 INCH       YUMA               AZ   TRAINED SPOTTER

            FELL SINCE 1:00 PM.

&&

JS
Special weather statement, Sep 30, 3:00 PM PST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
400 PM MST SUN SEP 30 2018

AZZ539-559-302345-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
400 PM MST SUN SEP 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 445 PM
MST...

At 400 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Ajo, or 29 miles southwest of Gila Bend, moving
northwest at 25 mph.

Wind gusts up to 50 mph along with blowing dust and reduced
visibilities down to 1 mile will be possible with this storm.

This storm will remain over mainly rural areas of Maricopa County.
This includes AZ Route 85 between mile markers 19 and 32.

LAT...LON 3270 11320 3285 11293 3254 11275 3250 11282
      3251 11299
TIME...MOT...LOC 2300Z 144DEG 20KT 3257 11289

WATERS

The radar

The Yuma radar (KYUX), 101 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Imperial

When
September 30, 4:13 PM PST
Where
Imperial County, 0.69 mi S of Seeley
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.790, -115.680

Tropical moisture spread north and into Imperial County during the day on September 30; the moisture moved in ahead of Hurricane Rosa and led to the development of isolated thunderstorms. Some of the stronger storms produced gusty and damaging outflow winds in the community of Seeley, to the west of the Imperial Valley. According to a trained weather spotter, at 1613PST outflow winds estimated to be as high as 60 mph damaged a number of trees in Seeley. The winds blew down several branches with diameters of at least 4 inches and some branches landed in the road.

Thunderstorm Wind, Imperial

When
September 30, 4:24 PM PST
Where
Imperial County, 0.69 mi N of El Centro Naf
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.830, -115.670

Tropical moisture spread into Imperial County during the day on September 30th and as a result, isolated thunderstorms developed during the afternoon in the area around the Imperial Valley. Some of the stronger storms produced strong and gusty outflow winds. The official ASOS weather station at the El Centro Naval Air Facility measured a wind gust to 59 mph due to a thunderstorm moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2018Every state in 2018This day in weather historyWarnings in California, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779521, 779520.